List the one pharmacological intervention for each of the following medications in the context of toxic ingestion leading to haemodynamic collapse. Outline the rationale for use of the pharmacological intervention including the mechanism of action.
a) Digoxin (25% marks)
b) Tricyclic anti-depressants (25% marks)
c) Beta blockers (25% marks)
d) Lignocaine (25% marks)
This is not a new theme, but a new way of asking about the same (important) theme, a laudable development from the viewpoint of good assessment design. Beta blocker overdose digoxin toxicity and tricyclic antidepressant overdose are covered in detail elsewhere, and local anaesthetic toxicity is one of the syllabus items from the First Part exam, but it is good to see it migrate into the Fellowship papers because - let's face it - a first year ICU trainee is not going to be left to manage local anaesthetic toxicity with "haemodynamic collapse" on their own, i.e. one might argue that these topics belong in a senior curriculum.
Digoxin: Digoxin-specific Fab fragments are used as a "pharmacological intervention", and the article in UpToDate recommends that digoxin antibodies be used in every poisoning, even those who do not present with "haemodynamic collapse". Incidentally, that's obviously a colloquialism without any sort of a precise AHA/ESC definition, but we can let that slide because most intensivists will intuitively grasp it and relate. For example, in the case of digoxin, "haemodynamic collapse" looks like life-threatening arrhythmias and bradycardia.
Rationale for digoxin-specific Fab fragments in digoxin overdose:
Rationale for sodium bicarbonate in tricyclic antidepressant overdose:
Rationale for high dose insulin euglycaemic therapy in beta-blocker overdose:
Rationale for lipid infusion in local anaesthetic toxicity:
Williamson, Kristin M., et al. "Digoxin toxicity: an evaluation in current clinical practice." Archives of internal medicine 158.22 (1998): 2444-2449.
Chan, B. S. H., and N. A. Buckley. "Digoxin-specific antibody fragments in the treatment of digoxin toxicity." Clinical Toxicology 52.8 (2014): 824-836.
Bou-Abboud, Elias, and Stanley Nattel. "Molecular mechanisms of the reversal of imipramine-induced sodium channel blockade by alkalinization in human cardiac myocytes." Cardiovascular research 38.2 (1998): 395-404.
Hoffman, Jerome R., et al. "Effect of hypertonic sodium bicarbonate in the treatment of moderate-to-severe cyclic antidepressant overdose." The American journal of emergency medicine 11.4 (1993): 336-341.
Engebretsen, Kristin M., et al. "High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning." Clinical toxicology (2011).
Christie, Linsey E., John Picard, and Guy L. Weinberg. "Local anaesthetic systemic toxicity." Bja Education 15.3 (2015): 136-142.
Ok, Seong-Ho, et al. "Lipid emulsion for treating local anesthetic systemic toxicity." International journal of medical sciences 15.7 (2018): 713.